Virginia, 2012Flash Flooding in Virginia, July 14, 2012
July 14, 2012 · NWS LWX · 6 events in 3 counties and zones
A slow moving warm front was located across central Virginia. During the afternoon, showers and thunderstorms developed along and north of this feature.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving warm front was located across central Virginia. During the afternoon, showers and thunderstorms developed along and north of this feature. A very warm and moist atmosphere along with light winds throughout the atmosphere caused very high rainfall rates with slow storm motion. Flash flooding resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 2:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 14, 2:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT SAT JUL 14 2012
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH THROUGH THE REGION THIS AFTERNOON AND
EVENING. AN UPPER TROUGH WILL PROGRESS THROUGH THE NORTHERN MID-
ATLANTIC REGION SUNDAY. HIGH PRESSURE BUILDS IN EARLY NEXT
WEEK...BUT A COLD FRONT WILL MOVE THROUGH ON WEDNESDAY. HIGH
PRESSURE IS FORECAST TO RETURN LATE NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
UPPER RIDGE AXIS/SFC HIPRES REMAINS CENTERED OVER THE CAROLINAS. 18Z
SFC ANALYSIS REVEALS A DIFFUSE WARM FRONT OVER CENTRAL VA AND SRN
MD. THIS BOUNDARY IS DEPICTED BY LGT E-NE WINDS/ TEMPS IN THE MID
TO UPPER 70S/ DEWPOINTS IN THE UPPER 60S TO THE NORTH...AND SLY
WINDS/ TEMPS IN THE MID TO UPPER 80S/ DEWPOINTS IN THE LOW 70S TO
THE SOUTH. DIFFERENTIAL HEATING HAS ENHANCED THE TEMP GRADIENT
NEAR THE BOUNDARY OVER THE PAST FEW HRS SINCE BREAKS IN THE CLOUD
COVER HAVE OCCURRED IN THE WARM SECTOR.
PAST SEVERAL RUNS OF THE HRRR AND LOCAL WRF ARW4N/NMM4N HAVE
CONSISTENTLY DEVELOPED CONVECTION ALONG AND SOUTH OF THE BOUNDARY
THIS AFTN IN THE WRN HIGHLANDS...CENTRAL/SRN VA AND SRN MD. WHILE
INITIATION HAS OCCURRED QUICKER THAN MODELS INDICATED...THE
LOCATION SEEMS REASONABLE.
THE MOIST ENVIRONMENT IS SUPPORTIVE OF EFFICIENT RAINFALL
PRODUCERS AND HI-PRECIP RATES...WITH A DEEP WARM CLOUD LAYER AND
PWATS OVER 2 INCHES. A FLASH FLOOD WATCH WAS ISSUED FOR THE
CENTRAL FOOTHILLS...SHENANDOAH VLY AND POTOMAC HIGHLANDS THRU
MIDNIGHT...WHERE COVERAGE AND POTENTIAL FOR STORM TRAINING SHOULD
BE GREATEST. DECIDED NOT TO EXPAND FF WATCH EWD INTO THE CITIES AS
COVERAGE OF STORMS IS EXPECTED TO BE LOWER AND FLASH FLOOD THREAT
MORE LOCALIZED.
THE WARM FRONT WILL GRADUALLY LIFT NWD THRU THE NRN HALF OF THE CWA
THIS EVE. SHOWERS AND STORMS WILL EVENTUALLY EXPAND NEWD INTO THE
CITIES DURING THE ERY EVE. WITH THE LOSS OF DAYTIME HEATING AND LACK
OF ORGANIZED LIFT...ACTIVITY IS EXPECTED TO DIMINISH LATE THIS EVE.
TRIED TO KEEP THE FCST DRY LATE TNGT/ERY SUN MRNG...BUT A STRAY
SHOWER OR STORM CANNOT BE RULED OUT IN THIS TROPICAL AIRMASS...
ESPECIALLY NEAR THE MASON-DIXON LINE AND ALLEGHENY FRONT.
ON SUN...THE REGION WILL BE SITUATED ON THE NRN PERIPHERY OF THE
UPPER RIDGE AND DOWNSTREAM OF A SHORTWAVE TROUGH THAT WILL BE MOVING
OVER THE GREAT LAKES REGION. MAX TEMPS IN THE LOW TO MID 90S AND
DEWPOINTS IN THE LOW 70S WILL YIELD A MODERATE AMT OF INSTABILITY
DURING THE AFTN. 12Z MODELS HAVE TRENDED SLIGHTLY SLOWER AND
FARTHER NORTH WITH THE SHORTWAVE TROUGH. LOCATION AND TIMING OF
INGREDIENTS FOR A SEVERE TSTM EPISODE IS IN QUESTION AS LIFT
ASSOCIATED WITH THE TROUGH MAY REMAIN NORTH OF THE AREA AND COME
AFTER THE PEAK DAYTIME HRS. WILL STILL MENTION OUTSIDE THREAT IN
HWO...AND FOCUS THREAT MAINLY OVER THE NRN CWA.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SUN NGT...CDFNT WILL CONT SLIDING ACRS CWA...WITH SHWRS/TSTMS
GRADUALLY DIMINISHING IN STRENGTH AND CVRG. ULVL RIDGE TAKES HOLD
BY MON...TRIGGERING SVRL DAYS OF MUCH ABV NRML TEMPS. MAXIMA SHUD BE
IN 90S MON/TUE...WITH MINIMA MOSTLY IN 70S. DAILY RECORD HIGH
MINIMUM TEMPS MAY BE THREATENED AT THE CLIMATE SITES...AND HEAT
HEADLINES MAY BE WARRANTED FOR SOME AREAS. CHC FOR CNVCTN IN
VICINITY OF AFOREMENTIONED CDFNT...BUT 12Z GUIDANCE PUSHES THIS
FEATURE FURTHER S INTO SRN VA...SO FCST FOR CWA IS DRY MON/TUE.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
RIDGE WILL FLATTEN SLIGHTLY WED AS ULVL SHRTWV TROF DIGS THRU NEW
ENGLAND. A CDFNT WILL APPROACH WED AND MOVE THRU BY WED NGT. S OF
FRONT...MOIST ATMOSPHERE AND HOT TEMPS MAY AGAIN WARRANT HEAT
HEADLINES FOR SOME AREAS...ESPECIALLY E OF BLUE RIDGE. WITH TEMPS
WELL INTO 90S...SBCAPE VALUES SHUD REACH AOA 2000 J/KG WED
AFTN...AND SHEAR WILL INCR. TSTMS SHUD DVLP ALONG/AHEAD OF FRONT AND
MOVE ACRS CWA...AND SOME MAY BE SVR. LIMITING FACTORS WILL BE DECENT
CAP...AND RATHER MODEST FORCING...WITH BEST DYNAMICS RMNG WELL N OF
MID-ATLC. STILL SOME MODEL DISAGREEMENT IN HOW FAST THIS SYSTEM WILL
EXIT CWA...WITH LATEST GUIDANCE PROPOSING FASTER SOLN/DRIER THU.
FOR NOW...WILL HOLD ONTO LOW POPS THRU THU...BEFORE HIPRES BUILDS
IN. AFTER FROPA...TEMPS WILL MODERATE TO SLIGHTLY ABV NRML FOR THE
LATTER PORTIONS OF WK.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
FOR THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS MAY
BRIEFLY REDUCE CIGS TO MVFR LEVELS. OCCASIONAL VSBY REDUCTIONS TO
5SM OR BELOW ARE POSSIBLE IN HEAVIER SHOWERS AND STORMS.
OVERNIGHT...RH LEVELS WILL REMAIN HIGH WITH PATCHY FOG POSSIBLE
AT CHO...IAD AND MRB. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ARE POSSIBLE TOMORROW AFTERNOON AS A FRONT REMAINS NEAR THE AREA.
VSBY/CIG RESTRICTIONS MAY PERSIST THRU SUN NGT WITH SCT/NUM
SHWRS/TSTMS SLOWLY DIMINISHING...BUT BOUNDARY LYR RMNG NEARLY
SATURATED. HIGH PRESSURE SHUD CREATE VFR CONDS MON/TUE. A COLD
FRONT IS PROGGED TO MOVE THRU TERMINALS WED...BRINGING WITH IT
ANOTHER CHC OF SHWRS/TSTMS AND PTNL FOR FLIGHT RESTRICTIONS.
&&
.MARINE...
WARM FRONT THIS AFTN NEAR THE MID TIDAL POTOMAC RVR AND CENTRAL MD
PORTION OF THE CHSPK BAY. SLY FLOW HAS BACKED OUT OF THE NORTHEAST
IMMEDIATELY PRECEDING THE FRONT...FOLLOWED BY SLY FLOW IN WARM
SECTOR. MAIN CONCERN THRU THE EVE WILL BE GUSTY WINDS...LIGHTNING
AND POOR VISIBILITIES IN TSTMS. SPECIAL MARINE WRNGS...WHICH WAS
ALREADY ISSUED FOR SRN ZONES...MAY BE NECESSARY FARTHER NWD LATER
TDA.
SLY WINDS WILL LIKELY CHANNEL UP THE BAY TNGT...RESULTING IN LOCALLY
HIGHER GUSTS TO 15 KT.
MORE SHOWERS AND STORMS ARE EXPECTED SUN AFTN AS A TROUGH APPROACHES
FROM THE NW. SHOWERS AND STORMS WILL BE ACCOMPANIED BY HVY
DOWNPOURS...LIGHTNING AND LOCALLY GUSTY WINDS.
NO STRONG SYNOPTIC WINDS FCST FOR NEXT WEEK...SO NO NON-CNVCTV
HEADLINES ANTICIPATED. SHWRS/TSTMS WILL CONT INTO SUN NGT AS CDFNT
CROSSES WATERS. DRIER CONDS MON/TUE...BUT ADDITIONAL TSTMS PSBL WED
WITH ANOTHER FROPA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
036>040-503-504.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050-055-
501>506.
MARINE...NONE.
&&
SYNOPSIS...KLEIN/KONARIK
NEAR TERM...KLEIN
SHORT TERM...KONARIK
LONG TERM...KONARIK
AVIATION...KLEIN/KONARIK/CJL
MARINE...KLEIN/KONARIKHazardous weather outlook, Jul 14, 12:55 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
155 PM EDT SAT JUL 14 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
155 PM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. STORMS WILL PRODUCE HEAVY DOWNPOURS...WITH POTENTIAL
FOR LOCALIZED FLASH FLOODING.
A FEW STORMS WILL PRODUCE GUSTY WINDS AS THEY MOVE OVER THE
WATERS. SPECIAL MARINE WARNINGS MAY BE NECESSARY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY. A FEW THUNDERSTORMS DURING THE
AFTERNOON AND EVENING MAY PRODUCE DAMAGING WINDS...MAINLY ACROSS
NORTHERN MARYLAND.
HEAT AND HUMIDITY WILL INCREASE EARLY NEXT WEEK...AND HEAT INDICES
MAY EXCEED 100 DEGREES EACH AFTERNOON MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY REPORTS OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL
WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
155 PM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. STORMS WILL PRODUCE HEAVY DOWNPOURS...AND A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE POTOMAC HIGHLANDS...
SHENANDOAH VALLEY...AND CENTRAL VIRGINIA FOOTHILLS. ELSEWHERE...
LOCALIZED FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE SUNDAY. A FEW THUNDERSTORMS DURING THE
AFTERNOON AND EVENING MAY PRODUCE DAMAGING WINDS...MAINLY ACROSS
NORTHERN MARYLAND.
HEAT AND HUMIDITY WILL INCREASE EARLY NEXT WEEK. HEAT INDICES MAY
EXCEED 100 DEGREES ACROSS NORTHERN VIRGINIA EAST OF THE BLUE RIDGE
EACH AFTERNOON MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY REPORTS OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, Jul 14, 1:46 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
246 PM EDT SAT JUL 14 2012
VAZ026-WVZ505-506-141930-
EASTERN PENDLETON WV-WESTERN PENDLETON WV-ROCKINGHAM VA-
246 PM EDT SAT JUL 14 2012
...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...WESTERN
PENDLETON AND ROCKINGHAM COUNTIES...
AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RUDDLE...
MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE BRANDYWINE AND OAK FLAT.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3872 7885 3840 7900 3864 7942 3881 7935
TIME...MOT...LOC 1847Z 288DEG 14KT 3869 7927
KONARIK
Special weather statement, Jul 14, 2:31 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
331 PM EDT SAT JUL 14 2012
VAZ026-WVZ506-142015-
EASTERN PENDLETON WV-ROCKINGHAM VA-
331 PM EDT SAT JUL 14 2012
...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON AND ROCKINGHAM
COUNTIES...
AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF OAK
FLAT...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE BROADWAY.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE PASSED.
&&
LAT...LON 3870 7877 3837 7882 3857 7926 3875 7921
TIME...MOT...LOC 1931Z 284DEG 12KT 3864 7912
KONARIK
Special weather statement, Jul 14, 2:47 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT SAT JUL 14 2012
MDZ013-016>018-142045-
CHARLES MD-PRINCE GEORGES MD-ST. MARYS MD-CALVERT MD-
347 PM EDT SAT JUL 14 2012
...STRONG THUNDERSTORMS TO AFFECT CHARLES...PRINCE GEORGES...ST.
MARYS AND CALVERT COUNTIES...
AT 347 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WHITE PLAINS TO 2 MILES SOUTHEAST OF PRINCE
FREDERICK...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE PRINCE FREDERICK...WALDORF...BREEZY POINT
AND CHESAPEAKE BEACH.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF
UP TO 2 INCHES MAY FALL IN AN HOUR IN SOME SPOTS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3845 7655 3856 7712 3875 7688 3870 7652
3866 7652 3862 7650 3855 7650 3854 7651
3849 7648
TIME...MOT...LOC 1947Z 238DEG 9KT 3859 7691 3852 7656
KONARIKSpecial weather statement, Jul 14, 3:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT SAT JUL 14 2012
VAZ025-504-142100-
EASTERN HIGHLAND VA-AUGUSTA VA-
412 PM EDT SAT JUL 14 2012
...STRONG THUNDERSTORM TO AFFECT EASTERN HIGHLAND AND AUGUSTA
COUNTIES...
AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF WILLIAMSVILLE...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE DEERFIELD.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3842 7939 3807 7918 3809 7949 3816 7945
3816 7949 3815 7951 3815 7953 3818 7953
3820 7957
TIME...MOT...LOC 2012Z 247DEG 6KT 3815 7952
KONARIKSpecial weather statement, Jul 14, 3:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT SAT JUL 14 2012
VAZ057-142200-
KING GEORGE VA-
434 PM EDT SAT JUL 14 2012
...STRONG THUNDERSTORM TO AFFECT KING GEORGE COUNTY...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHILOH...
STATIONARY.
LOCATIONS IMPACTED INCLUDE KING GEORGE...NINDE AND WEEDONVILLE.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS. RAINFALL AMOUNTS OF UP
TO 2 INCHES ARE POSSIBLE.
&&
LAT...LON 3815 7709 3814 7712 3817 7715 3816 7718
3819 7722 3819 7726 3824 7724 3824 7727
3822 7728 3834 7730 3834 7701 3831 7702
3827 7700 3825 7704 3818 7704 3814 7707
TIME...MOT...LOC 2034Z 180DEG 0KT 3823 7712
KONARIKSpecial weather statement, Jul 14, 3:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT SAT JUL 14 2012
VAZ025-026-142130-
ROCKINGHAM VA-AUGUSTA VA-
446 PM EDT SAT JUL 14 2012
...STRONG THUNDERSTORM TO AFFECT ROCKINGHAM AND AUGUSTA COUNTIES...
AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KEEZLETOWN...
MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE MASSANUTTEN AND GROTTOES.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3842 7854 3812 7885 3837 7913 3853 7885
TIME...MOT...LOC 2047Z 300DEG 8KT 3841 7881
KONARIK
Flash Flood, Harrisonburg (C)
- When
- July 14, 4:00 PM EST to 6:00 PM EST
- Where
- Harrisonburg (C) County, 2.14 mi SSE of Harrisonburg to 1.95 mi SSE of Harrisonburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.420, -78.860
Two vehicles were submerged to depth of windows with occupants trapped on Reservoir Street at Lucky Drive.
Flash Flood, Harrisonburg (C)
- When
- July 14, 4:00 PM EST to 6:00 PM EST
- Where
- Harrisonburg (C) County, 0.69 mi S of Harrisonburg to 1.07 mi SSW of Harrisonburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.440, -78.870
Football field of James Madison University and adjacent campus were inundated by flash flooding.
Flash Flood, Fredericksburg (C)
- When
- July 14, 5:00 PM EST to 7:00 PM EST
- Where
- Fredericksburg (C) County, 1.69 mi SSW of Fredericksburg to 1.59 mi SSW of Fredericksburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.279, -77.485
Flash flooding forced the closure of the 200 block of Wilderness Lane.
Flash Flood, Fredericksburg (C)
- When
- July 14, 5:25 PM EST to 7:25 PM EST
- Where
- Fredericksburg (C) County, 0.81 mi SE of Fredericksburg to 0.88 mi S of Fredericksburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.290, -77.462
Flash flooding forced the closure of the 900 block of Blue Grey Parkway.
Flash Flood, Fredericksburg (C)
- When
- July 14, 5:25 PM EST to 7:25 PM EST
- Where
- Fredericksburg (C) County, 1.1 mi NNW of Fredericksburg Arpt to 1.1 mi SE of Fredericksburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.285, -77.454
Flash flooding forced the closure of the 800 block of Dixon Street and the 200 block of Howison Avenue.
Flash Flood, Spotsylvania
- When
- July 14, 5:30 PM EST to 7:30 PM EST
- Where
- Spotsylvania County, 0.88 mi ESE of Concord Hgts to 0.97 mi SE of Concord Hgts
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.266, -77.465
Flash flooding forced the closure of Lansdowne Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
- Damaging Wind and Heavy Rain in Colorado, July 14, 201258 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400801, 400802, 400803, 400804, 400805, 400806.